Heat, Burt
- When
- July 14, 11:00 AM CST to 5:00 PM CST
- Where
- Burt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Temperatures climbed quickly into the lower to mid 90s early in the afternoon on July 14th as dew point temperatures rose to the upper 70s to lower 80s. This created heat index values of 105 to 115 degrees over most of the area from around noon CDT until 6pm CDT.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Temperatures climbed quickly into the lower to mid 90s early in the afternoon on July 14th as dew point temperatures rose to the upper 70s to lower 80s. This created heat index values of 105 to 115 degrees over most of the area from around noon CDT until 6pm CDT. A line of strong to severe thunderstorms developed on a cold front bringing relief to the heat by evening as they pushed through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 14, 2:25 AM CST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED JUL 14 2010
.DISCUSSION...
FORECAST CONCERNS TODAY WILL BE THE HEAT AND THEN
THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
OF NOTE ON THE WATER VAPOR IMAGERY IS THE RETURN OF DEEPER
MOISTURE WITH A TROPICAL CONNECTION ACRS MEXICO AND THE ROCKIES
INTO NEB AND ALSO THE CONVECTION OVR THE NRN PLAINS AHEAD OF A
SEASONABLY STRONG MID LEVEL TROF OVR MT AND IN NRN NEB. THE STORMS
OVER NRN NEB AREA IN THE LLJ AXIS AND WHERE H7 DEWPOINTS ARE
POOLING ALONG WITH DEEP MOISTURE CONVERGENCE. SOME ACCAS WERE
NOTED FARTHER SOUTH.
THE 06Z POSITION OF THE SFC LOW IN SD WAS CLOSE TO THE 00Z NAM/GFS
FORECAST POSITIONS. BY 18Z...THIS AREA OF LOW PRESSURE IS
FORECAST TO TRACK INTO SRN MN WITH A PRE-FRONTAL TROF INTO
NORTHEAST AND CTRL NEB. MEANWHILE...LAPSE RATES STEEPEN AND UVV
INCREASES. MIDLEVEL MOISTURE INCREASES AND HAVE AN ISO TSRA CHC IN
THE NORTH. MEANWHILE...FARTHER SOUTH TEMPERATURES ARE HEATING UP
INTO THE 90S AND DEWPOINTS SHOULD BE IN THE 70S AND POSSIBLY
HIGHER TOWARD EVENING. ADJUSTED FORECAST WITH SLIGHTLY HIGHER
TEMPS IN THE AFTERNOON AND A BIT HIGHER DEWPOINTS. THESE CHANGES
PUSHED THE HEAT INDEX HIGHER...THIS AFTERNOON AND EARLY
EVENING...THUS EXPANDED THE HEAD ADVISORY AREA TO BE ALONG AND
SOUTH OF AREAS AROUND SEWARD TO DODGE TO ONAWA IOWA. THE DAYSHIFT
WILL NEED TO WATCH THE FNTS PROGRESS/CLDS TEMPS AS MAY NEED TO ADD
A FEW COUNTIES IF CLOUDS DURING THE AFTERNOON DO NOT HOLD TEMPS
BACK ENOUGH.
DURING THE AFTERNOON...THE SREF/NAM/GFS INCREASE THE H7 DEWPOINTS
TO THE 6-8 DEG C RANGE WITH THE GFS AS MUCH AS 11. THE H85
DEWPOINTS ARE A BIT DRY TO START...BUT BY 18Z ARE SURGING NORTH IN
THE NORTH AND EXPAND ACRS THE CWA TO 16-18DEG C BY 21Z. THIS IS A
LOT OF MOISTURE AND PRECIP WATER IS ABOVE 2 INCHES. UVV AND
CONVERGENCE ON THE FRONT WILL BE MUCH STRONGER FARTHER TO THE
NORTHEAST FROM MN INTO WISCONSIN...HOWEVER THE LOCAL AREA WILL
HAVE VERY UNSTABLE CONDITIONS (MUCAPE OF 6-9K J/KG)...DEEP
MOISTURE/UVV/CONVERGENCE AND 0-6KM SHEAR OF 35 TO 50KTS. FORECAST
SOUNDINGS SHOW THE CAP ERODING DURING THE LATE AFTERNOON. AND
THETA-E ADVECTION IS BEING MAXIMIXED ALONT THE FRONT. THESE
CONDITIONS WILL PROMOTE SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. THE STORMS WILL CONTINUE ACRS THE
SOUTH OVERNIGHT AS THE SFC FNT SLOWLY MOVES SOUTH INTO NORTHERN KS
BY 12Z THU. DEPENDING ON HOW FAR SOUTH THE MOISTURE IS
PUSHED...THERE MAY BE LINGERING SHOWERS AND THUNDERSTORMS THU AND
THU NIGHT. SFC HIGH PRES WILL BUILD ACRS THE REST OF THE FORECAST
AREA THUR. INCREASED QPF AMOUNTS AS STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.
SHORTWAVE RIDGING FRIDAY AND THE RETURN OF THE MOISTURE INTO
CENTRAL NEB MAY TRIGGER A FEW STORMS FRI IN THE NORTH AND ISOLATED
POSSIBLE ELSEWHERE FRI NIGHT. SATURDAY THE PATTERN TRANSITIONS
FROM A MID LEVEL RIDGE TO NW FLOW. THIS LEADS TO TSRA CHCS SAT
NIGHT WITH ANOTHER FNT BEING DRAGGED SOUTH. STORMS MAY REFIRE
SUNDAY IF THE FRONT IS STILL OVER THE FORECAST AREA...SO THIS MAY
NEED TO BE ADDED BY THE DAYSHIFT WITH SOME CHANCE INTO MONDAY.
TEMPS LOOK AT OR ABOVE NORMAL IN THE EXTENDED...FRIDAY THROUGH
TUESDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
VFR CONDITIONS EXPECTED THROUGH MUCH OF THE PERIOD. LOW LEVEL WIND
SHEAR IS POSSIBLE THROUGH 15Z AS SOUTH TO SOUTHWEST LOW LEVEL JET
APPROACHES 50KTS. GUSTY SOUTH WINDS ARE EXPECTED AFTER 15Z AHEAD OF
A COLD FRONT DROPPING SOUTH INTO EASTERN NEBRASKA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT AFTER 21Z...BRINGING
IFR CONDITIONS WITHIN THUNDERSTORM CELLS. THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THE EVENING...BUT BY 06Z MOST ACTIVITY SHOULD BE
SOUTH OF TAF SITES LEAVING VFR CONDITIONS IN LIGHT NORTHERLY SURFACE
FLOW BEHIND COLD FRONT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
NEZ034-044-045-051>053-065>068-078-088>093.
IA...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
IAZ043-055-056-069-079-080-090-091.
&&
ZAPOTOCNY/DERGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 AM CDT WED JUL 14 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1131 AM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON IN PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA AS A COLD FRONT MOVES INTO THE REGION. TONIGHT THE FRONT WILL PUSH SOUTH TOWARD THE KANSAS NEBRASKA BORDER. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS ALONG WITH LOCALLY HEAVY RAIN. IN ADDITION...HOT TEMPERATURES IN THE MID TO UPPER 90S AND A VERY HUMID AIR MASS WILL COMBINE TO CREATE HEAT INDEX VALUES FROM 105 TO 115 THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM DAVID CITY TO DODGE TO ONAWA IOWA WHERE A HEAT ADVISORY IS IN EFFECT UNTIL 8PM. FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER IN FAR SOUTHEAST NEBRASKA AROUND BROWNVILLE AND RULO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT INTO SUNDAY NIGHT AND AGAIN ON MONDAY NIGHT. FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM BROWNVILLE DOWNSTREAM THROUGH RULO INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOBERT
The national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236795, 236796, 236797, 236798, 236799, 236800, 236801, 236802, 236803, 236804, 236805, 236806, 236807, 236808, 236809, 236810, 236811, 236812, 236813, 236814.